Arizona, 2023

Flash Flood and Hail in Arizona, August 30, 2023

August 30, 2023 · NWS TWC · 3 events in 1 county or zone

Scattered thunderstorms developed and moved southwest across southeast Arizona during the afternoon and evening. Large hail, severe wind gusts, and localized flash flooding occurred on the east side of Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved southwest across southeast Arizona during the afternoon and evening. Large hail, severe wind gusts, and localized flash flooding occurred on the east side of Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 30, 1:33 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 30, 1:33 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Wed Aug 30 2023

.SYNOPSIS...Near to record temperatures today give way to an
increase in storm coverage and a decrease in temperatures to near
normal into the weekend. Drier and warmer conditions then return
next week.

&&

.DISCUSSION...Mostly sunny to partly cloudy skies currently across
southeast Arizona as high pressure aloft is centered to our north
across north central Arizona. We're still dealing with one last day
of excessive heat from Tucson westward before a more significant
pattern change takes place brining in an a more active monsoon
pattern and cooler temperatures. For this afternoon into evening,
latest CAMS/HREF are focusing on two separate areas/timing for
convective activity. The first area will be mainly near the
international border, especially from SW Cochise County westward into
Santa Cruz and south central Pima County. We're just starting to see
some development across this area now, although its been a bit of a
struggle compared to earlier expectations. The other region will
generally be in the higher terrain of Graham/Greenlee Counties and
the adjacent New Mexico Gila Region, with convection from this area
increasing later today and pushing west to southwest into the lower
elevations late this afternoon and through much of this evening.
HREF probabilities support gusty winds with these storms and a large
area of than 50 percent chance of winds greater than 30 kts.
Additionally, locally heavy rain is expected with the stronger
storms. Shower and thunderstorm activity may persist longer into the
overnight hours than we typically see as well.

As the high pressure aloft shifts into New Mexico on Thursday, the
flow will become more southeasterly. Areas to the east of Tucson
will still be hanging onto somewhat drier air with PWAT values for
eastern areas around 0.8"-1.0" with higher PWAT values of 1-1.5"
from Tucson westward. HREF/CAMS have been consistent in showing an
active Thursday afternoon and evening, especially from the Tucson
area westward, where the greatest moisture and instability is. The
main threats with convection Thursday are strong gusty outflow winds
and areas of heavy rain with the potential for flash flooding in the
stronger storms. Have areas of blowing dust in the grids in the
typically prone areas northwest to west of Tucson. Temperatures
Thursday will drop off another several degrees compared to today but
still be a few degrees above normal for this time of year.

Deep southerly flow between a trough along the Pacific Coast and
high across west Texas establishes itself Thursday night through
Friday with embedded disturbances resulting in a very active period.
This is reminiscent of a Type IV monsoon transition season pattern.
Friday looks to be the most active day with deep moisture across the
entire forecast area and thus the greatest potential for more
widespread thunderstorm activity and areas of flash flooding.
However, the specifics for how Friday will play out will depend
significantly on Thursday night and whether overnight convection
and/or significant cloudiness reduces storm coverage. Friday will be
the coolest day of the period with highs 5 to 8 degrees below
normal.

Lingering moisture will remain in the southerly flow Saturday for
continued shower and thunderstorm chances. However, the atmosphere
will dry out thereafter as more westerly and southwesterly flow
establishes itself with the high to our south. As the high gradually
builds back north by the middle of next week, temperatures will
gradually warm back up with highs back around 100 in Tucson on
Wednesday.

&&

.AVIATION...Valid through 01/00Z
SCT-BKN clouds with ISOLD-SCT SHRA/TSRA primarily from KTUS south
and east thru 31/06Z with ISOLD SHRA/TSRA possible overnight into
Thursday Morning. SCT-NUMEROUS SHRA/TSRA is expected to develop,
especially from KTUS/KOLS westward aft 31/20Z. Brief MVFR
CIGS/VSBYS, mountain obscurations and gusts to 35-45 kts associated
with the TSRA. Otherwise typical wind trends generally less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected primarily from Sells eastward this
afternoon through this evening. Expect increased shower and
thunderstorm activity Thursday and Friday for the forecast area.
Drier air moving in across the area late this upcoming weekend will
bring a downturn in thunderstorms which is expected to continue into
early next week. 20-foot winds will generally 15 mph or less outside
of any thunderstorm outflow winds. High temperatures will be 7-10
degrees this afternoon, before lowering back to near normal by the
end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 30, 2:57 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Wed Aug 30 2023

AZZ509>511-302315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
257 PM MST Wed Aug 30 2023

...Strong thunderstorms will impact portions of central Graham and
central Greenlee Counties through 415 PM MST...

At 256 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles north of Thatcher to near Morenci to
near Mule Creek. Movement was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Roper Lake State Park,
Safford Regional Airport, Pima, Duncan, Fort Thomas, Guthrie and
Swift Trail Junction.

This includes the following highways...
 Route 70 between mile markers 299 and 373, and between mile markers
375 and 377.
 Route 75 between mile markers 381 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 116 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10952 3293 11027 3325 10991 3314 10935
      3315 10905 3274 10905
TIME...MOT...LOC 2156Z 018DEG 12KT 3316 10979 3310 10937 3311 10903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WJM

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pima

When
August 30, 5:02 PM MST
Where
Pima County, 3.6 mi S of Sabino
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.248, -110.820

Flash Flood, Pima

When
August 30, 5:45 PM MST to 6:45 PM MST
Where
Pima County, 3.41 mi S of Sabino to 4.07 mi S of Sabino
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.251, -110.824

Heavy rain of 1-1.5 in less than one hour caused Robb Wash to flow 2-3 feet deep across Pima Rd.

Thunderstorm Wind, Pima

When
August 30, 6:45 PM MST
Where
Pima County, 5.3 mi E of Sabino to 7.88 mi ENE of (Dma)davis Monthan A
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.290, -110.730

At 1845MST, thunderstorm wind gusts to 59 mph were measured near Prospect and Larkspur CW8733 and near Old Spanish Trail and Melpomene Way FW3746.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131228, 1131230, 1131229.